Iowa, 2018

Funnel Cloud in Iowa, May 30, 2018

May 30, 2018 · NWS DMX · 1 event in 1 county or zone

Clear skies in the morning and southwest surface winds led to modest temperatures in the low to mid 80s by mid-afternoon along with fairly high humidity with dew points in the mid to upper 60s. The bulk of the shower and storm action had pushed off to the eastern edges of Iowa and beyond by this time, however vigorous cumulus clouds were seen by the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Clear skies in the morning and southwest surface winds led to modest temperatures in the low to mid 80s by mid-afternoon along with fairly high humidity with dew points in the mid to upper 60s. The bulk of the shower and storm action had pushed off to the eastern edges of Iowa and beyond by this time, however vigorous cumulus clouds were seen by the afternoon. While the environment did not support a widespread opportunity for funnel clouds, decent low level lapse rates around 8 deg C/km were seen locally with 75 to 100 J/kg 0-3 km MLCAPE and 50 to 100 m2/s2 0-3 km helicity were able to overcome an approximately 1500 m LCL and produce a brief Funnel cloud southwest of the Des Moines metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 2:55 PM CST, 51 minutes earlier.

Area forecast discussion, May 30, 2:55 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
355 PM CDT Wed May 30 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 355 PM CDT Wed May 30 2018

Upper level PV anomaly is currently lifting northeast though
north central Iowa with drier and warmer mid level air arriving
behind the system. Scattered non-severe thunderstorms have
developed ahead of the system generally east/northeast of a Mason
City to Waterloo and Muscatine line. While isolated showers could
develop in the wake of the system, most locations should remain
dry the remainder of the afternoon. Warm and dry conditions will
continue on Thursday. Possible some diurnal cumulus develops over
the northern half of Iowa by the afternoon. High temperatures
should reach the lower 90s south and the mid to upper 80s south.
The upper ridge will be over Iowa by Friday along with the thermal
ridge moving into the area. Some flat cumulus may again develop
by the afternoon but profiles will be quite dry above 800 mb. High
temperatures in the upper 80s to mid 90s are possible.

A vigorous PV anomaly will approach the area late Friday night
into Saturday morning. Expect an MCS to develop South Dakota and
Nebraska Friday night and roll into Iowa late Friday night into
Saturday morning. Strong theta-e advection will lift into central
and southwest Iowa mainly after 06z Saturday with MUCAPEs over
3000 J/kg possible. Will continue to monitor the severe weather
potential with this system. Certainly wind and hail would be
possibilities. In addition, PWAT values could approach 2 inches
and could result in locally heavy rainfall. Still uncertain on how
this system will evolve. Possible the decaying storms hit better
surface instability over the east by mid to late morning and
intensify once again and move east and central Iowa will be done
with the storms. Another scenario is additional storms are able to
develop along the trailing cold front during the afternoon,
provided instability can be established with clearing arriving.

A brief switch to northwest flow aloft will arrive later in the
day Saturday and into Sunday and will bring cooler and more
seasonal temperatures for the weekend in the wake of the storms.
The upper flow becomes more zonal to begin next week with some
warm advection arriving. This will allow temperatures to warm back
into the mid to upper 80s along with little to no precipitation
expected Monday and Tuesday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1248 PM CDT Wed May 30 2018

A few thunderstorms will be possible this afternoon over the
northeast including the vicinity of KMCW/KALO this afternoon.
Local MVFR cigs are possible this afternoon over mainly northern
Iowa this afternoon. A sct-bkn 3-4kft cigs are possible elsewhere
at times this afternoon. The wind may be breezy at times from the
southwest before diminishing this evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, May 30, 3:04 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 PM CDT Wed May 30 2018

IAZ004>007-015>017-024>028-039-312115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Black Hawk-
404 PM CDT Wed May 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered non-severe thunderstorms are expected are possible
through 7 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return from Friday night into Saturday.
Severe weather may be possible with some of the storms late
Friday night into Saturday. In addition, locally heavy rainfall
may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation but may be needed early in the weekend.

IAZ023-033>038-044>050-057>062-070>075-081>086-092>097-312115-
Pocahontas-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
404 PM CDT Wed May 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return from Friday night into Saturday.
Severe weather may be possible with some of the storms late Friday
night into Saturday. In addition, locally heavy rainfall may
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation but may be needed late Friday night into
Saturday.

The radar

The Des Moines radar (KDMX), 36 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Madison

When
May 30, 3:46 PM CST
Where
Madison County, 6.25 mi E of Earlham
Reported by
Trained Spotter
Coordinates
41.490, -94.010

Trained spotter reported a brief funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756202.